Woman with ringing in her ears after taking this common medication.

You detect a ringing in your ears when you get up in the morning. This is weird because they weren’t doing that last night. So you start thinking about likely causes: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin before bed.

Might it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. You feel like you remember hearing that certain medications can produce tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop taking it?

Medication And Tinnitus – What’s The Link?

Tinnitus is one of those disorders that has long been reported to be connected to a variety of medications. But what is the reality behind these rumors?

It’s commonly believed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. The reality is that there are a few types of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Here are some theories:

  • It can be stressful to start taking a new medicine. Or, in some cases, it’s the root cause, the thing that you’re using the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it’s not medication producing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
  • Your blood pressure can be altered by many medications which in turn can cause tinnitus symptoms.
  • Tinnitus is a relatively common condition. More than 20 million people deal with recurring tinnitus. Some coincidental timing is inevitable when that many individuals suffer with tinnitus symptoms. Enough individuals will begin taking medications around the same time that their unrelated tinnitus begins to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are being caused by medication because of the coincidental timing.

What Medicines Are Connected to Tinnitus

There is a scientifically proven link between tinnitus and a few medicines.

Powerful Antibiotics And The Tinnitus Connection

There are a few antibiotics that have ototoxic (ear harming) properties. These powerful antibiotics are normally only used in special cases and are known as aminoglycosides. High doses are known to produce damage to the ears (including some tinnitus symptoms), so such dosages are normally avoided.

Medicines For High Blood Pressure

Diuretics are commonly prescribed for people who have hypertension (high blood pressure). When the dosage is significantly higher than normal, some diuretics will trigger tinnitus.

Aspirin Can Trigger Ringing in Your Ears

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Typically, high dosages are the significant issue. Tinnitus symptoms usually won’t be produced by regular headache doses. Here’s the good news, in most cases, when you stop using the huge doses of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

There are a few other medicines that may be capable of causing tinnitus. And there are also some odd medicine mixtures and interactions that might generate tinnitus-like symptoms. So consulting your doctor about any medication side effects is the best strategy.

You should also get examined if you start experiencing tinnitus symptoms. It’s hard to say for sure if it’s the medicine or not. Often, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.

Call or text us for a no-obligation evaluation.

Call or Text Us

Call us today.

Call Us Now